WDAY.com |

North Dakota's #1 news website 10,650,498 page views — March 2014

Published February 23, 2013, 11:35 PM

Minding Our Elders: Medication could cause slurred speech, drooling

DEAR CAROL: My mom has several medications to help with various health problems. Lately, her speech has been slurred and she seems to be drooling quite a bit. The symptoms appear to be the most pronounced shortly after she’s taken her medications, but she has some symptoms intermittently all day. She also complains of a headache nearly every day, so we are having her eyes checked next week just to be sure, although her glasses are quite new. Can medications cause these problems?

By: Carol Bradley Bursack, INFORUM

DEAR CAROL: My mom has several medications to help with various health problems. Lately, her speech has been slurred and she seems to be drooling quite a bit. The symptoms appear to be the most pronounced shortly after she’s taken her medications, but she has some symptoms intermittently all day. She also complains of a headache nearly every day, so we are having her eyes checked next week just to be sure, although her glasses are quite new. Can medications cause these problems? – Mary Beth

DEAR MARY BETH: Yes, the slurred speech, the drooling and the headache could be caused by a medication or an interaction between medications. It’s wise to get your mom’s eyes checked to make sure that her prescription is correct. Taking her to her eye doctor will also give another professional a chance to evaluate her. It doesn’t hurt to ask a pharmacist for some input, either, since pharmacists are specifically trained in medications and may catch medication interactions that a doctor could miss.

Your statement that your mom’s symptoms are worse shortly after taking her medications was a red flag for me because of my dad’s experience. He’s had surgery that had backfired, sending him into instant dementia. I’d suggested to the doctor that a particular medication could possibly be making Dad’s symptoms worse, but the doctor countered that it was a very good medication and shouldn’t be causing problems.

Shortly after my talk with the doctor, Dad and I were visiting and he seemed fairly lucid considering what the surgery had done to his brain. Then a nurse came into the room and gave Dad his dose of the drug and about 20 minutes later he became out-of-control paranoid. I noted the timing and again approached the doctor. This time he agreed to discontinue the medication. As a result, while Dad’s dementia didn’t improve, his paranoia measurably declined.

Your mom’s doctor may want to experiment to see if her slurred speech, drooling and headache issues are caused by medication side effects. This is generally done by eliminating or substituting one medication at a time. The physician is likely to start with the most recent prescription if your mom didn’t have these problems prior to that time. Moreover, it’s possible that her doctor will decide that a medication is so critical that certain side effects must be accepted.

If you aren’t comfortable that the physician is doing everything possible to help your mom, you can seek a second opinion. If, however, you have a good relationship with the doctor and you feel he or she is doing all that’s possible, you may have to accept, for now, that this is your mom’s new normal.

Carol Bradley Bursack is the author of a support book on caregiving and runs a website supporting caregivers at www.mindingourelders.com. She can be reached at carol@mindingourelders.com.

Tags: